Alert archive / New Jersey / Small Craft Advisories in 2019

Small Craft Advisory 56, NWS Philadelphia/Mount Holly

May 23, 2019

NWS Philadelphia/Mount Holly issued this small craft advisory at May 23, 2019, 3:24 AM EDT. It took effect at May 23, 2019, 12:00 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 23, 2019, 3:24 AM EDT (07:24 UTC)
In effect from
May 23, 2019, 12:00 PM EDT
Expired
May 24, 2019, 6:54 AM EDT
In force
19 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

820 
WHUS71 KPHI 230724
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
324 AM EDT Thu May 23 2019


ANZ450>453-232030-
/O.NEW.KPHI.SC.Y.0056.190523T1600Z-190524T0400Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
324 AM EDT Thu May 23 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from noon today to midnight
EDT tonight.

* WINDS AND SEAS...South winds 15 to 20 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
4 follow-up statements
165 
WHUS71 KPHI 231043
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
643 AM EDT Thu May 23 2019


ANZ454-455-232345-
/O.EXB.KPHI.SC.Y.0056.190523T2000Z-190524T1100Z/
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
643 AM EDT Thu May 23 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EDT FRIDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 4 PM this afternoon to
7 AM EDT Friday.

* WINDS AND SEAS...Southwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450>453-232345-
/O.EXT.KPHI.SC.Y.0056.190523T1600Z-190524T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
643 AM EDT Thu May 23 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 7 AM EDT
FRIDAY...

* WINDS AND SEAS...Southwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
182 
WHUS71 KPHI 232004
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
404 PM EDT Thu May 23 2019



ANZ450>455-240915-
/O.CON.KPHI.SC.Y.0056.000000T0000Z-190524T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 PM EDT Thu May 23 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT FRIDAY...

* WINDS AND SEAS...Southwest winds 10 to 20 kt with gusts up to 25
  kt...becoming northwesterly 10 to 20 kt with gusts up to 25 kt
  late tonight. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
135 
WHUS71 KPHI 240132
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
932 PM EDT Thu May 23 2019

ANZ450>455-241100-
/O.CON.KPHI.SC.Y.0056.000000T0000Z-190524T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
932 PM EDT Thu May 23 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT FRIDAY...

* WINDS AND SEAS...Southwest winds 10 to 20 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
567 
WHUS71 KPHI 241054
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
654 AM EDT Fri May 24 2019

.

ANZ450>455-241200-
/O.CAN.KPHI.SC.Y.0056.000000T0000Z-190524T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
654 AM EDT Fri May 24 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory, as seas have decreased below 5 feet and
winds have decreased below 25 knots. Gusts over 20 knots will
still be possible through the day and seas may be over 4 feet this
morning before coming down in the day.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at May 22, 8:13 PM EDT, 7 hours 11 minutes earlier.

Area forecast discussion, May 22, 8:13 PM EDT, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
813 PM EDT Wed May 22 2019

.SYNOPSIS...
High pressure will slide offshore this evening. A warm front will
cross the region tonight followed by a strong cold front on Thursday
night. High pressure will return for Friday into Saturday. Another
cold front will drop down into the area late Saturday into Sunday,
stalling nearby through early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Forecast mainly on track. Will make minor adjustments to hourly
grids based on the latest surface obs.

Otherwise, the main story tonight will be showers behind the
warm front lifting north over the region. Even though this will
be a late night (mostly after midnight) event, a few rumbles of
thunder are possible once the warmer air mass arrives. The
boundary layer will be relatively dry, so may preclude any heavy
downpours through the overnight period despite increasing
precipitable water values.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
As the low pressure system over the Great Lakes slides east, our
region will see first a pre-frontal trough in the late
afternoon/evening, followed by a cold front late Thursday night.

Although showers, and possibly a thunderstorm or two, will continue
to be possible in the warm sector through the morning, the main
round of storms we are concerned about are storms that are expected
to develop along and ahead of the pre-frontal trough late Thursday
afternoon into Thursday evening. Some of these storms could be
severe. Most models depict ML CAPE values near or above 1000 J/kg in
the 21 to 00Z time frame along with 0-6km bulk shear values of 40 to
50 kt. Not only is this a significant amount of shear, but model
soundings depict plenty of veering with height (especially within
the first 3 km). This further enhances the risk that updrafts could
be persistent. There are a few potential caveats. First, low/mid
level clouds may not erode through the morning. This will limit
diurnal heating (in anticipation that this may be the case, have
gone with the cooler guidance for highs on Thursday), which would
limit instability/CAPE values. Secondly, related to the first
caveat, the NAM depicts a low level inversion (around 900 mb) which
never fully erodes through the day (unlike the GFS which depicts
this eroding between 21 and 00Z). Even if we are cooler and the
inversion stays in place, I think we will continue to have at least
some severe threat as lift along the trough could be enough to lift
elevated parcels above the inversion. The final caveat is that
remarkably, model soundings are depicting several dry (and one very
dry) layers through the afternoon and evening. This means the LCL
will be higher than normal, and will have an impact on the risk for
wind, tornado, and heavy rain. Speaking of hazards:

Damaging wind: This looks to be the primary hazard thanks to a low
and mid level jet, and plenty of shear. The low level inversion
mentioned above may limit how efficient the mixing is down to the
surface, but the dry levels will help to increase the risk of
downbursts thanks to an increased risk of dry air entrainment.

Hail: Severe hail (1" in diameter or greater) is certainly possible,
especially if we warm up as much as what the GFS is depicting and
are able to realize the higher CAPE values. The highest threat for
hail looks to be over Delmarva and far SE PA where the highest CAPE
values are possible.

Tornado: The veering wind profiles increase the risk for rotating
updrafts. However, as mentioned above the LCL will be higher than
normal which could limit the threat for tornadoes.

Heavy Rain: Although localized downpours will be possible, storms
should be moving fast enough to preclude a widespread flooding
threat.

Storms should move off shore by late Thursday evening. A cold front
is then expected to arrive in the region during the pre dawn hours
on Friday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure slides across the Great Lakes region and into the Mid-
Atlantic for Friday, sliding offshore on Saturday. This will allow
us to remain dry across the region and have a couple of nice days
before the next system arrives. Temperatures on Friday and Saturday
should generally be in the 70s to lower 80s across the forecast
area. With dry air in place and dew points in the 50s, it should
feel quite nice outside during the day, although the dew points may
start to creep up a bit on Saturday. With the increasing moisture
combined with surface heating, we may see some scattered showers and
thunderstorms on Saturday afternoon/evening.

A cold front will start to drop down from the northwest later on
Saturday as the parent low tracks across Ontario. The front sags
southward through the region through the day Sunday and pushing just
offshore Sunday night. The front appears to stall though and it
looks like it has plans to hang around through the beginning of the
week, which would keep our unsettled so we continue to mention some
showers through at least Monday, when it looks like the front might
start moving northward as a warm front.

The models appear to be coming closer together for the
Tuesday/Wednesday timeframe but still have enough differences to
lower forecast confidence. Once the warm front lifts north of the
area on Tuesday, it looks to be fairly nice across the region with
some warming taking place on Tuesday in the southwesterly flow and
increased warming expected for Wednesday. There is the possibility
for showers through this period but will keep any mention pretty low
for now.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mostly VFR conditions are expected. However, showers
and even a thunderstorm or two are possible, mainly after 09Z.
Any thunderstorms are expected to mainly affect ABE, PNE, RDG,
AND TTN, and may temporarily lead to lower conditions. Winds are
generally south to southwest around 5-10 knots this evening,
and will likely become light and variable for many locations
later tonight.

Thursday...There could be some ongoing showers or thunderstorms
during the morning hours, which may temporarily lead to lower
conditions. Once this area of showers moves through, additional
scattered showers are possible through the day, until a line
of thunderstorms moves into the area after 20z and moves from
northwest to southeast. Gusty and variable winds will be
possible in the vicinity of any storms. Otherwise, southwesterly
winds increase to 5-15 kt through the day, with gusts 15-20
knots during the afternoon (excluding in the vicinity of
storms).

Outlook...

Thursday night...Storms should move east of the TAF sites no later
than 06Z. Conditions should return to VFR through the later half of
the night. Winds should start southwesterly 5 to 10 kt, before
shifting to westerly by 03Z at 5 to 10 kt. Finally, an abrupt shift
to northwesterly at 10 to 15 kt is expected after 06Z.

Friday...Mainly VFR conditions expected. Northwest winds around
around 10 to 15 knots with gusts around 20 to 25 knots through the
afternoon.  gusting up to 20 kt, becoming northeasterly and
decreasing Friday night.

Friday night...Mainly VFR conditions expected. North to northeast
winds around 5 to 10 knots early then dropping off to light and
variable overnight.

Saturday through Saturday night... Mainly VFR conditions expected.
Showers and thunderstorms possible from late Saturday afternoon
through the overnight period with MVFR or lower conditions possible.
Southeast to south winds around 10 knots through the day becoming
southwest to west overnight.

Sunday...Mainly VFR conditions expected. MVFR or lower conditions
possible in showers and thunderstorms, mainly in the afternoon and
evening. West to northwest winds around 5 to 10 knots, becoming
more northerly overnight.

Monday...Mainly VFR conditions expected. MVFR or lower conditions
possible in showers and thunderstorms. Northwest winds around 5
knots.

&&

.MARINE...
Winds and seas are expected to remain below Small Craft Advisory
conditions tonight and into mid day on Thursday. Wind gusts near 25
kt and wave heights at 5 feet are possible Thursday afternoon and
evening, but will hold off on issuing an SCA at this time as
conditions look marginal and brief. Thunderstorms on Thursday
evening will be capable of producing wind gusts above 34 kt.

Outlook...

Friday through Monday...Relatively quiet conditions on the area
waters. Winds may gust near 25 knots on Friday. Seas generally
around 2 to 4 feet on the ocean and 1 to 2 feet on the Delaware
Bay.

Rip Currents...
There is a moderate risk for the development of dangerous rip
currents Friday afternoon, mainly at the New Jersey beaches.

&&

.EQUIPMENT...
The KDIX radar is back online and repairs have been completed.
However, it will be in a test phase through Thursday to ensure
it is stable.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Johnson/MPS
Short Term...Johnson
Long Term...Meola
Aviation...Johnson/Robertson/Meola
Marine...Johnson/Meola
Equipment...
Hazardous weather outlook, May 22, 7:43 PM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
743 PM EDT Wed May 22 2019

NJZ014-024>026-240000-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
743 PM EDT Wed May 22 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some thunderstorms Thursday afternoon and evening could be severe.
The primary hazard with any severe storms is expected to be damaging
winds, but severe hail is possible as well.

There is a moderate risk for the development of dangerous rip
currents at the beaches.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-240000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
743 PM EDT Wed May 22 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some thunderstorms Thursday afternoon and evening could be severe.
The primary hazard with any severe storms is expected to be damaging
winds, but severe hail is possible as well.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-240000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
743 PM EDT Wed May 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some thunderstorms Thursday evening will be capable of producing
wind gusts above 34 kt.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:46 PM EDTSpecial Weather StatementPHIMorris, Sussex, Warren29 min
May 23, 3:36 PM EDTSpecial Weather StatementPHICamden, Mercer, Middlesex, Somerset24 min
May 23, 5:40 PM EDTSpecial Marine WarningPHI29 min
May 23, 2:11 PM EDTSpecial Weather StatementPHICarbon, Monroe34 min
May 23, 2:24 PM EDTSpecial Weather StatementPHIBerks, Lehigh36 min
May 23, 3:08 PM EDTSpecial Weather StatementPHIBucks, Chester, Delaware, Montgomery37 min
May 23, 5:01 PM EDTSevere Thunderstorm WarningPHIKent, Sussex37 min
May 23, 5:37 PM EDTSpecial Weather StatementPHISussex38 min

Nearby

Small Craft Advisories in New Jersey, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.